Finiteness Classes and Small Violations of Choice

Notre Dame Journal of Formal Logic 57 (3):375-388 (2016)
  Copy   BIBTEX

Abstract

We study properties of certain subclasses of the Dedekind finite sets in set theory without the axiom of choice with respect to the comparability of their elements and to the boundedness of such classes, and we answer related open problems from Herrlich’s “The Finite and the Infinite.” The main results are as follows: 1. It is relatively consistent with ZF that the class of all finite sets is not the only finiteness class such that any two of its elements are comparable. 2. The principle “Small Violations of Choice” —introduced by A. Blass—implies that the class of all Dedekind finite sets is bounded above. 3. “The class of all Dedekind finite sets is bounded above” is true in every permutation model of ZFA in which the class of atoms is a set, and in every symmetric model of ZF. 4. There exists a model of ZFA set theory in which the class of all atoms is a proper class and in which the class of all infinite Dedekind finite sets is not bounded above. 5. There exists a model of ZF in which the class of all infinite Dedekind finite sets is not bounded above.

Links

PhilArchive



    Upload a copy of this work     Papers currently archived: 94,549

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Similar books and articles

A Note on Weakly Dedekind Finite Sets.Pimpen Vejjajiva & Supakun Panasawatwong - 2014 - Notre Dame Journal of Formal Logic 55 (3):413-417.
Powers of.Kyriakos Keremedis & Horst Herrlich - 1999 - Notre Dame Journal of Formal Logic 40 (3):346-351.
Powers of 2.Kyriakos Keremedis & Horst Herrlich - 1999 - Notre Dame Journal of Formal Logic 40 (3):346-351.
A notion of rank in set theory without choice.G. S. Mendick & J. K. Truss - 2003 - Archive for Mathematical Logic 42 (2):165-178.
Odd-sized partitions of Russell-sets.Horst Herrlich & Eleftherios Tachtsis - 2010 - Mathematical Logic Quarterly 56 (2):185-190.
Generalizations of Cantor's theorem in ZF.Guozhen Shen - 2017 - Mathematical Logic Quarterly 63 (5):428-436.
Permutation Models and SVC.Eric J. Hall - 2007 - Notre Dame Journal of Formal Logic 48 (2):229-235.
No decreasing sequence of cardinals.Paul Howard & Eleftherios Tachtsis - 2016 - Archive for Mathematical Logic 55 (3-4):415-429.

Analytics

Added to PP
2016-02-26

Downloads
17 (#884,312)

6 months
8 (#529,789)

Historical graph of downloads
How can I increase my downloads?

Citations of this work

No citations found.

Add more citations

References found in this work

Add more references